Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Split braids

Author: Stephen P. Humphries
Journal: Proc. Amer. Math. Soc. 113 (1991), 21-26
MSC: Primary 20F36; Secondary 57M25
MathSciNet review: 1072340
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {B_n}$ be the group of braids on $ n$ strings with standard generators $ {\sigma _1}, \ldots ,{\sigma _{n - 1}}$. For $ i \in \{ 1,2, \ldots ,n - 1\} $ we let $ B_n^i$ be the subgroup of $ {B_n}$ generated by the elements $ {\sigma _1}, \ldots ,{\sigma _{i - 1}},{\sigma _{i + 1}}, \ldots ,{\sigma _{n - 1}}$. In this paper we give an algorithm for deciding if, given $ \alpha \in {B_n}$ there is $ i \in \{ 1,2, \ldots ,n - 1\} $ such that $ \alpha $ is conjugate into $ B_n^i$. We call such a braid a split braid. Such a split braid gives rise to a split link. This algorithm gives a partial solution to the problem of finding braids that represent reducible mapping classes. It also represents a contribution to the algebraic link problem and it gives a way of determining if a braid in $ {B_n}$ can be conjugated into the subgroup $ {B_{n - 1}}$, which we identify with $ B_{n - 1}^{n - 1}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F36, 57M25

Retrieve articles in all journals with MSC: 20F36, 57M25

Additional Information

Keywords: Braid group, algorithm
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society